MAUDE Adverse Event Report: BRAINLAB SE ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22884-02B
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Intracranial Hemorrhage (1891); Speech Disorder (4415); Insufficient Information (4580)
Date of Event 07/17/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a biopsy of a lesion located in the brain has been performed with the aid of the brainlab alignment software cranial 2.0.Several unsuccessful attempts were made to get the confirmed diagnostic sample, indicating that the biopsy may not have been performed at the intended location.Further details of the effects on the patient could not yet be retrieved from the hospital, brainlab continues to follow up with the user facility.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since apparently a biopsy was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, which could in a worst case scenario potentially lead to a serious injury of the patient (e.G.To critical brain tissue or blood vessels), and/or to ineffectiveness of critical invasive surgical actions done with navigation.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated and planned with brainlab navigation involved.According to the surgeon (treating clinician): - the purpose of this surgery was to retrieve a diagnostic sample, not to remove the lesion and/or treat the disease.- the desired pathological/diagnostic sample was not retrieved at this surgery.- there were negative clinical effects to the patient due to taking multiple specimens and advancing the needle in the brain.The patient had a small brain bleed and mild speech slur.- there were no actions needed to revert a serious deterioration of health, and the harms/negative effects are reversible.- there was no harm or negative effect to the patient due to surgery/anesthesia prolongation of ca.2 hours.- a successful revision surgery to retrieve the diagnostic sample was performed four days after the initial surgery with the aid of navigation.- hospitalization of the patient was prolonged by 5 days due to this issue.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy needle, placed with the aid of navigation, deviating from the intended entry and target points is: - a movement of the navigation reference array in relation to the patient anatomy, due to a non-rigid fixation and/or inadvertent forces applied after patient registration was performed.Comparison of the array position as shown in the intra-operative ct scans confirmed that the array had moved after patient registration, and before burr hole creation and biopsy needle placement in the brain.In this case, the varioguide was aligned to the expected entry point, moved out of the way to make the incision, and a deviation of the varioguide was displayed on the navigation system and communicated to the user after returning the varioguide to the originally aligned position.Nevertheless, the user deemed the deviation as acceptable to proceed.A position change of the reference array after patient registration disrupts the coordinate system established during patient registration, and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.- additionally, the user applied counter pressure to the varioguide during invasive actions to compensate for the displayed deviation in lieu of realigning the system, as per recommendations.Although the amount of the deviation due to said counter pressure cannot be quantified, it also cannot be ruled out as a potential contributing factor to the deviation.Apparently, the resulting deviation between the registered scan in the navigation display and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure, before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of a lesion located in the brain has been performed with the aid of the brainlab alignment software cranial 2.0.A trajectory was planned using a pre-operative mri scan of the patient acquired six days before the surgery.2-3 needle passes (and samples) were originally intended for this case.Six unsuccessful passes (and samples) were taken during this surgery.None was confirmed to be a diagnostic sample obtained from the target lesion.According to the surgeon (treating clinician): - the purpose of this surgery was to retrieve a diagnostic sample, not to remove the lesion and/or treat the disease.- the desired pathological/diagnostic sample was not retrieved at this surgery.- there were negative clinical effects to the patient due to taking multiple specimens and advancing the needle in the brain.The patient had a small brain bleed and mild speech slur.- there were no actions needed to revert a serious deterioration of health, and the harms/negative effects are reversible.- there was no harm or negative effect to the patient due to surgery/anesthesia prolongation of ca.2 hours.- a successful revision surgery to retrieve the diagnostic sample was performed four days after the initial surgery with the aid of navigation.- hospitalization of the patient was prolonged by 5 days due to this issue.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22803795
Report Number8043933-2025-00059
Device Sequence Number8950793
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02B
Device Catalogue Number22891
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2025
Supplement Date Received by Manufacturer07/17/2025
Initial Report FDA Received Date08/14/2025
Supplement Report FDA Received Date01/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown